HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Bipolar Disorder (https://www.healthboards.com/boards/bipolar-disorder/)
-   -   Lamictal (https://www.healthboards.com/boards/bipolar-disorder/473533-lamictal.html)

newbeauty 02-20-2007 06:45 AM

Lamictal
 
Can anyone tell me what level you need to get to before you feel better?

I am still on 50mg, going towards 100 and then I am not sure where.

For me, I do feel better, but I still feel the depression because I have NO interests and don't want to do anything or go anywhere, is that normal? and if so, when will that awful feeling go away?

The anxiety is better, but the depression part seems to be holding on like a vice.

I also take Abilify 15mg and Lexapro 20mg, wouln't yaw think with all this medication I would feel wonderful?

I find not, and I find my self without much enegry and my body feels like it is weighted down.

Anyone out there ever feel like this, and if so, what are the answeres and where does the relief come from??

Judi:angel:

tsohl 02-20-2007 07:51 AM

Re: Lamictal
 
Hello Judi,

Probably the worst thing one can say about Lamictal is that it has to be introduced very slowly into the patient's body. It does take awhile to get up to a therapeutic dose and during that time, it is not uncommon to feel tired and edgy. But it is a wonderful medication that most people do very well on.

Since I believe you are relatively new to all this, I'm sure it does strike you as lots of medication that you've been prescribed. I thought that too until I understood the philosophy behind prescribing multiple drugs. Because each person's brain chemistry is slightly unique, there are now a multitude of drugs that each work slightly differently. Using several drugs, a pdoc can "custom blend" a formula that addresses your particular issues, and he can do it using a lower dose than if s/he just gave you one drug. For example, my son was just on lithium for about 2 years. He felt about 85% better but still was not completely stable. He was still a bit depressed, but rather than prescribe an anti-depressant, the pdoc gave him an additional mood stabilizer which took care of the depressive symptoms.

It is really through trial and error that the pdoc discovers what works best for you. It is important that you educate yourself as much as possible so that you can help along this process. Read up on all the different types of drugs, anti-depressants, anti-psychotics, mood stabilizers, etc. so that you can be an active participant in determining your treatment program. Also it is important that you keep a mood journal. It can be as simple or complex as you want. Just record what meds you are taking and make notes of how you are feeling. This way you can tell your pdoc how your body is reacting to the meds. This is especially important as you are trying to find the meds that work best for you. You don't need to settle for feeling just "ok." If you are willing to put up with it, you can keep adjusting until you find the meds that work best for you and have the fewest side effects. Of course, all of this takes time, patience and work on your part. It is easy to become discouraged, but ultimately it is worth the hassle. My son went through 4 different pdocs and umpteen different meds before finally finding what he needed. But it was worth the effort. He has been stable now for two years and is doing very well managing his bipolar disorder.

So hang in there and be patient until you reach that therapeutic dose of Lamictal. I don't think anyone can say how long this will take. The feelings of tiredness and lethargy should go away by then. Lamictal usually works well for depression. Hopefully it will work well for you, too, and you'll be feeling better soon. ;)

Take good care,
Tsohl

newbeauty 02-20-2007 09:20 AM

Re: Lamictal
 
Tshol,

Thank you so much for your very good reply and now I understand everything a bit better. I know that all of these drugs are suppose to work very well at certain things, but of course, all have to be introduced slow and it takes quite a while to get to the correct dossage to see how well you are doing.

I guess I am just so ready to find some relief after being on so many anti-depressants before the BP diagnosis was given to me.

I just don't seem to have enough enegry to go out and walk each day, and my weight is more than normal and I want to loose all the weight all the drugs put on me and I look back at the days, months where I could not get out of bed, and the weight just krept up and now it is here in full force.

I have always been petite, about 110 pounds, and now I am scared to think what my weight might be, but worse is the body fat I have.

Again, thank you so much for your post, and I will go back to it often.

Your friend,

Judi:angel: :angel:

tsohl 02-20-2007 09:56 AM

Re: Lamictal
 
Hi again,

I believe Lamictal usually takes the longest of all the drugs to reach a therapeutic dosage. Bad for you, but hopefully worth the wait. It was the one drug that was the magic one for my son and for many others as well. Soon you will be feeling better and you'll have more energy to get out and walk.

Have you tried yoga? Not the twist yourself into a pretzel kind, but the slow, smooth kind that emphasizes stretching and breathing. My son found it very relaxing and stress-reducing. You might want to look into it and give it a try to see if it helps you. If you don't want to leave the house, you can get tapes or even books from the library. I believe there are even some programs on PBS that start at a gentle level. Anyway, just an idea of one thing you could try to get a little exercise.

Please keep posting with your questions and comments. There are lots of great people on this board who have been down this path before you and are willing to share some of the tips a, experiences, etc. of their journey. I've learned so much by reading others' posts and I'm sure you will, too.

Take care,
Tsohl

Llama 02-20-2007 12:49 PM

Re: Lamictal
 
Hi Judi :wave: ,

Tshol is right. Lamictal is worth the wait. The downside is the loooong period of time that it takes to get up to a good dose. I'm finally on 200mg and I only increased by I think 25mg a week or something like that. But I really can feel it working. Not saying that I'm 100% better; I do have some other things that need to be addressed but I'll discuss that with the pdoc next thurs. Hopefully she'll add another med on to help. Anyway, I really haven't had any side effects from this med either. I was kinda tired and felt dulled down for a few weeks but that is disappearing. Good luck and I really hope this med works well for you too.

langlee 02-20-2007 03:22 PM

Re: Lamictal
 
Hi Judi,

In terms of the Lamictal, I think 200 mg. is a popular dosage. My son was taking it all at once and was starting to feel jumpy, so the pdoc changed it to 100 mg. twice a day and that seemed much better for him. He also takes Abilify. When an anti-depressant was put into the mix, it was worse for him, rather than better, so the pdoc took him off of that.

Lamictal takes time, but for many, it is a good, solid med.

Good luck. As Tsohl said, read everything you can and continue to ask questions. The right combination is out there - it just takes time to find it!

Always,

Hope

devymac 02-21-2007 07:29 PM

Re: Lamictal
 
Hi guys,

Just wanted to let you all taking lamictal know to please watch for the Stevens-Johnson Syndrome symptoms. I recently started having symptoms at that same time that I had strep throat. So, the Dr.s thought it was the strep. I was on the meds another two weeks before it was realized that it wasn't strep.

I was a day away from being admitted when we realized it. I began to have the classic signs of SJS ... The stiff joints, blisters in the mouth, peeling skin in the mouth, swollen lips, red, hot, raised rash from head to toe, coughing, sore throat, fever...

If you think you have this, stop the meds immediately. Start taking 50mg benedryl and 150mg Zantac (weird I know but it's an H2 antihistamine) twice a day.

I didn't understand the nature of this condition til it literally hit me in the face!! I am very frustrated because the lamictal was working verywell on my mood swings.

roz5 02-22-2007 01:29 AM

Re: Lamictal
 
devymac,
How long were you taking Lamictal before the rash appeared? Was it instant?

newbeauty 02-22-2007 02:22 PM

Re: Lamictal
 
devymac,

That must have been scarey. I know there can be side effects with all these but with Lamical as well, I was just told about a rash, but what you encountered sounds just awful. Hope you are ok now. I assume you are not taking Lamictal any longer??

Let me know, ok??

Judi

devymac 02-25-2007 06:50 PM

Re: Lamictal
 
It was about 3 weeks... but I went 10 days before stopping it. because I thought it was strep.

devymac 02-25-2007 06:57 PM

Re: Lamictal
 
[QUOTE=newbeauty;2815496]devymac,

That must have been scarey. I know there can be side effects with all these but with Lamical as well, I was just told about a rash, but what you encountered sounds just awful. Hope you are ok now. I assume you are not taking Lamictal any longer??

Let me know, ok??

Judi[/QUOTE]
I'm almost over it... I've been on benedryl for 10 days now. I still have a bit of a rash and am still coughing stuff up. Just remember if you get a sore throat, blisters in the mouth or "flu symptom" with a rash... please don't play around!!


All times are GMT -7. The time now is 03:57 AM.